This question is related to my earlier question looking for posets with product formulas for their order polynomials.

Recall that the order polynomial $\Omega_P(m)$ of a finite poset $P$ is defined by $$\Omega_P(m) := \# \textrm{ weakly order preserving maps $P\to \{1,2,\ldots,m\}$}.$$

Now let $\lambda = (n,n-1,n-2,...,1) + (k,k-1,k-2,...,1)$ for $0 \leq k < n$ be a ``shifted double staircase'' shape (see e.g. Figure 6(c) in Stanley's paper "Promotion and Evacuation", which is linked below). And let $P$ be the poset corresponding to $\lambda$ (i.e., the poset on the boxes of $\lambda$ viewed as a shifted shape, with $u \lessdot v$ if the box $v$ is directly right of or directly below the box $u$).

Question: Is it true that for this $P$ we have $$\Omega_P(m) = \prod_{1 \leq i \leq j \leq n} \frac{(m+i+j-2)}{(i+j-1)}\cdot \prod_{1 \leq i \leq j \leq k} \frac{(m+i+j-1)}{(i+j)}?$$

Testing some small cases it looks like this formula works, and this is not an example I have seen in the literature (but a pointer to a place where it is addressed would also definitely be appreciated!).

For context, let me explain some similar formulas which are known.

If $P$ is the poset associated to the (unshifted) staircase $\lambda = (n,n-1,n-2,...,1)$ (this poset is also the Type A root poset), then $$\Omega_{P}(m) = \prod_{1\leq i \leq j \leq n} \frac{i+j+2m-2}{i+j}.$$ While if $P$ is the poset associated to the shifted staircase $\lambda = (n,n-1,n-2,...,1)$ (this poset is the Type B/D minuscule poset), then $$\Omega_P(m) = \prod_{1 \leq i \leq j \leq n} \frac{(m+i+j-2)}{(i+j-1)}.$$ Both of these formulas can be seen for instance in the paper "New Symmetric Plane Partition Identities from Invariant Theory Work of De Concini and Procesi " by Proctor (linked below). Note that the shifted staircase is just the case $k=0$ of the shifted double staircase and the conjectured formula agrees with the known formula in this case. The formula for the case $k=n-1$ is also known: in this case the poset is the Type B root poset; see for instance the abstract by Hamaker and Williams linked below.

Hamaker, Zachary; Williams, Nathan, Subwords and plane partitions, Proceedings of the 27th international conference on formal power series and algebraic combinatorics, FPSAC 2015, Daejeon, South Korea, July 6–10, 2015. Nancy: The Association. Discrete Mathematics & Theoretical Computer Science (DMTCS). Discrete Mathematics and Theoretical Computer Science. Proceedings, 241-252 (2015). ZBL1335.05177.

Proctor, Robert A., New symmetric plane partition identities from invariant theory work of De Concini and Procesi, Eur. J. Comb. 11, No. 3, 289-300 (1990). ZBL0726.05008.

Stanley, Richard P., Promotion and evacuation, Electron. J. Comb. 16, No. 2, Research Paper R9, 24 p. (2009). ZBL1169.06002.

  • $\begingroup$ What is the order polynomial of a staircase (and of a reflected staircase)? $\endgroup$ Oct 3, 2019 at 9:04
  • $\begingroup$ @IlyaBogdanov: I included this information. I also updated to include a conjectured formula for the shifted double staircase order polynomial, since based on my data it is very simple. $\endgroup$ Oct 3, 2019 at 14:30
  • $\begingroup$ This conjecture is now mentioned in arxiv.org/abs/2006.01568. $\endgroup$ Jun 5, 2020 at 11:20

1 Answer 1


Tri Lai and I proved this conjecture, using the techniques from the theory of lozenge tilings. Indeed, this result is almost already proved by Ciucu in https://arxiv.org/abs/1906.02021. We just need to allow slightly more general parameters for the "flashlight" region of the triangular lattice which he considers- and the techniques he developed there suffice to do that. What we are able to show specifically is that for the region: enter image description here the number of lozenge tilings of $F(x,y,z,t)$ is $$ \prod_{1\leq i \leq j\leq y+z}\frac{x+i+j-1}{i+j-1}\prod_{1\leq i \leq j \leq z} \frac{x+i+j}{i+j} \prod_{i=1}^{t}\prod_{j=1}^{z}\frac{(x+z+2i+j)}{(x+2i+j-1)}.$$ The case $t=0$ corresponds to the order polynomial for the shifted double staircase (where $y+z=n$, $z=k$, and $x=m-1$ in the notation of the original question).

EDIT: The paper with the details is now on the arXiv: https://arxiv.org/abs/2007.05381.

EDIT 2: Soichi Okada has proved an algebraic extension of the SDS order polynomial product formula in: https://arxiv.org/abs/2009.14037.

  • $\begingroup$ Very nice! What is the conjectural extension of Theorem 1.1 that you mention in the paper? $\endgroup$ Jul 13, 2020 at 1:06
  • 3
    $\begingroup$ @GjergjiZaimi: This is something I believe S. Okada is working on right now so I don't want to say explicitly without his permission. $\endgroup$ Jul 13, 2020 at 1:07
  • 1
    $\begingroup$ @GjergjiZaimi: See the update. Okada has proved this result. $\endgroup$ Sep 30, 2020 at 19:54

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.